HealthDay News — Use of antiarrhythmic drugs (AADs) is associated with a higher risk for fall-related injuries and syncope among older patients with atrial fibrillation (AF), according to a study published online July 24 in the Journal of the American Geriatrics Society.
Frederik Dalgaard, M.D., from Herlev and Gentofte Hospital in Hellerup, Denmark, and colleagues used the Danish nationwide administrative registries (2000 to 2015) to identify 100,935 patients with AF (age, ≥65 years) with a prescription claim for rate-lowering drugs and/or AADs. Rates of monotherapy versus dual therapy were examined. The authors sought to determine the association between rate and/or rhythm control and fall-related injuries and syncope.
The researchers found that during a median follow-up of 2.1 years, 17 percent of patients experienced a fall-related injury, 5.7 percent had a syncope, and 20.9 percent experienced either a fall-related injury and/or a syncope. Treatment with AADs was associated with a higher risk for fall-related injuries and syncope compared with rate-lowering monotherapy. For combined fall-related injuries and syncope, the incidence rate ratios were 1.29 for AAD monotherapy and 1.46 for dual AAD and rate-lowering therapy. Amiodarone significantly increased the risk for fall-related injuries and syncope (incidence rate ratio, 1.40). A higher risk for all outcomes was seen in the first 90 days of any treatment versus >180 days of rate-lowering monotherapy, although the greatest risk was seen in the first 14 days for those treated with AADs.
“Physicians should be aware of the risk of fall-related injuries and syncope when treating this cohort, particularly when prescribing amiodarone,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.